Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 31, NWS Shreveport, LA

March 2, 2023Bowie County, Cass County, Texas; Lafayette County, Miller County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 2, 2023, 5:55 PM CST for Bowie County, Cass County, Texas; Lafayette County, Miller County, Arkansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2023, 5:55 PM CST (23:55 UTC)
Expired
Mar 2, 2023, 6:30 PM CST
In force
35 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lafayette County, AR, Miller County, AR, Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 90 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 5:58 PM CSTTORNADO7 W Fouke, ARAN NWS DAMAGE SURVEY TEAM CONFIRMED AN EF1 TORNADO WITH MAXIMUM WINDS OF 107 MPH AND A PATH LENGTH OF 1.8 MILES. THE TORNADO HAD A MAXIMUM WIDTH OF 475 YARDS AS IT UPROOTED AND SNAPPED TREES ALONG ITS PATH.
Mar 2, 6:00 PM CSTTSTM WND DMG9 Wsw Fouke, ARTREES DOWN ACROSS HWY 237 NORTH OF DODDRIDGE, AR. POSSIBLE TORNADO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 2:58 PM CSTTornado WatchSPC9 hr
Mar 2, 5:42 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WFUS54 KSHV 022355
TORSHV
ARC073-091-TXC037-067-030030-
/O.NEW.KSHV.TO.W.0031.230302T2355Z-230303T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
555 PM CST Thu Mar 2 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Miller County in southwestern Arkansas...
  Northwestern Lafayette County in southwestern Arkansas...
  Northeastern Cass County in northeastern Texas...
  East central Bowie County in northeastern Texas...

* Until 630 PM CST.
    
* At 554 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Brightstar, or 9 miles northeast of Atlanta,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fouke around 605 PM CST.
  Genoa around 610 PM CST.
  Mandeville around 620 PM CST.

Other locations impacted by this tornadic thunderstorm include Fort
Lynn, Pleasant Hill, Bloomburg, Mount Pleasant and Domino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3307 9394 3314 9414 3354 9402 3345 9368
TIME...MOT...LOC 2354Z 203DEG 46KT 3318 9401 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

05
1 follow-up statement
273 
WWUS54 KSHV 030014
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
614 PM CST Thu Mar 2 2023

TXC067-030022-
/O.CAN.KSHV.TO.W.0031.000000T0000Z-230303T0030Z/
Cass TX-
614 PM CST Thu Mar 2 2023

...THE TORNADO WARNING FOR NORTHEASTERN CASS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for southwestern
Arkansas...and northeastern Texas. A Tornado Watch also remains in
effect until midnight CST for southwestern Arkansas.

LAT...LON 3345 9368 3321 9384 3328 9405 3329 9405
      3330 9406 3329 9408 3330 9409 3354 9402
TIME...MOT...LOC 0012Z 203DEG 46KT 3340 9390 

$$

ARC073-091-TXC037-030030-
/O.CON.KSHV.TO.W.0031.000000T0000Z-230303T0030Z/
Miller AR-Lafayette AR-Bowie TX-
614 PM CST Thu Mar 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR CENTRAL
MILLER...NORTHWESTERN LAFAYETTE AND EAST CENTRAL BOWIE COUNTIES...
    
At 612 PM CST, a confirmed tornado was located near Fouke, moving 
northeast toward east Texarkana at 55 mph.

HAZARD...Damaging tornado.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mandeville around 615 PM CST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3345 9368 3321 9384 3328 9405 3329 9405
      3330 9406 3329 9408 3330 9409 3354 9402
TIME...MOT...LOC 0012Z 203DEG 46KT 3340 9390 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 2, 5:41 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 2, 5:41 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
541 PM CST Thu Mar 2 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 336 PM CST Thu Mar 2 2023

A very deep upper trough over Southwest Texas and Southeast New
Mexico will eject east-northeast into Oklahoma tonight while
taking on a slight negative tilt. At the surface, a stalled
frontal boundary was located along and north of Interstate 20
west of the DFW Metroplex, and then east-northeast along the
Interstate 30 corridor in Northeast Texas and Southwest Arkansas.
A rapidly developing surface low is also located along the front
in Western North Texas.

Frontal forcing combined with increase ascent ahead of the upper
trough has resulted in the development of scattered convection
across North Central Texas and farther west across the dryline.
Scattered showers and thunderstorms are also developing across
East Texas south of Interstate 20 in the warm sector. This
development is of particular concern over the next few hours. As
of 15z, wind field across East Texas are not the most conducive
for severe weather development, but model guidance is in good
agreement that this should quickly improve over the next 2 to 3
hours. In addition, mesoanalysis indicates 2000-3000 J/kg of CAPE
in the warm sector. This initial severe weather threat is going to
be largely conditional if any of the convection can become deeply
rooted and mature. If that occurs, severe weather is likely with
the potential for tornadoes, potential strong, and very large
hail. We will also have to watch for the supercells developing
along the Interstate 35 corridor to move into Northeast Texas and
Southeast Oklahoma later this afternoon/early this evening.

While there is still uncertainty regarding the potential for
discrete supercells across our area, there is still higher
confidence is the development of an intense QLCS across Southern
Oklahoma southward into Texas this evening, which will quickly
move eastward and into our forecast area during the mid to late
evening hours. There is the possibility for very strong damage
winds and line-embedded tornadoes. Southeast Oklahoma, Southwest
Arkansas, East Texas, and possibly extreme Northwest Louisiana,
remain the areas of greatest concern, even with the QLCS. Some of
the high-resolution model guidance suggests the QLCS may begin to
weaken with eastward extent in Louisiana during the early morning
hours of Friday due to warmer temperatures aloft and weaker
forcing for ascent.

The bulk of the intense convection should move east and out of the
forecast area around or just after sunrise Friday morning.
However, some additional wrap-around precip is likely north of
Interstate 20 through the mid to late morning hours as the
departing upper trough and surface low lift northeast. Cold
temperatures aloft may provide enough instability for a few
isolated thunderstorms in the wrap-around precip. No additional
precipitation is expected after noon Friday.

A narrow axis of total rainfall amounts of 3 to 5 inches is still
possible across Southeast Oklahoma and into Southwest Arkansas.
Locally higher amounts are also possible, which could result in
flooding. Expected rainfall amounts should be much lower farther
southeast, so the Flood Watch was maintained with no changes.

Gradient winds are also expected to increase this evening and
especially during the early morning hours across the entire
forecast area. Sustained wind speeds of 20 to 30 mph are likely,
and there could be some gusts between 35 and 45 mph. The pressure
gradient should finally relax allowing wind speeds to gradually
diminish after noon Friday. Significantly cooler temperatures are
also expected Friday as the west-northwest winds result in strong
cold air advection. Daytime highs on Friday will likely only be in
the mid 50s across the northern zones to lower 70s in Central
Louisiana. Overnight lows Friday night and into Saturday morning
will fall into the upper 30s to mid 40s.

CN

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 336 PM CST Thu Mar 2 2023

The region will remain under the influence of surface high pressure
on Saturday, resulting in light winds and mostly clear skies.
Temperatures will start out in the upper 30s to lower 40s, with
highs climbing into the low to mid 70s.  Mostly clear skies will
continue on Sunday, but southerly winds will return as the sfc high
shifts east of the region. This will allow for warmer temps, with
morning lows in the 40s and highs climbing into the mid to upper 70s.

By early next week, expect the warming trend to continue as
southerly winds will remain over the area. Upper ridging will also
start to build just south of the region across the Gulf of Mexico.
Dry conditions remain in the forecast for Monday, although long
range models are hinting at the possibility of some warm air
advection showers south of Interstate 20 on Monday afternoon. By
Tuesday and Wednesday, rain chances return to the forecast, as a
frontal boundary moves into the area. This boundary will likely
stall across the region on both days, due to the strong upper ridge
in the gulf slowing its southward movement. This may lead to a
gradient in temps both days. Highs and lows north of the front could
be 10 to 15 degrees cooler than the rest of the CWA, where temps
will range from the 60s in the morning to 70s and 80s in the
afternoon. Rain chances remain in the forecast next Thursday, but
the ridge will start to break down, allowing the front to finally
push through the region. Expect cooler temps in wake of the front by
the end of the work week. /20/

&&

.AVIATION...
(00Z TAFS)
Issued at 537 PM CST Thu Mar 2 2023

Strong to severe convection is still expected to affect most TAF
sites through the first half of the TAF period. Strong storms have
been developing across East Texas, Western Louisiana, Southwest
Arkansas, and Southeast Oklahoma over the past few hours. A
second wave of storms, likely in the form of a linear complex,
will move across the area from west to east after 03/01z and
exiting to the east around 03/10z-03/11z. Some wrap-around
thunderstorms could affect Southeast Oklahoma and adjacent
portions of Southwest Arkansas and Northeast Texas until just
after sunrise. MVFR flight conditions are expected as the storms
move into the area, with ceilings slowly improving as drier air
moves into the region late in the period.

Strong and very gusty gradient winds will also be a significant
impact at all TAF sites. Sustained wind speeds are expected to
increase to between 20 and 25 kts ahead of an approaching cold
front, with gusts between 35 and 45 kts. The winds should veer to
the west and southwest behind the departing thunderstorms and cold
front after 03/12z, gradually diminishing by the end of the TAF
period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  65  46  72 /  90  10   0   0
MLU  57  69  46  70 /  80  10   0   0
DEQ  48  59  38  68 / 100  50   0   0
TXK  49  60  43  70 / 100  30   0   0
ELD  51  63  42  69 /  90  20   0   0
TYR  48  62  45  74 / 100  10   0   0
GGG  49  63  43  73 /  90  10   0   0
LFK  51  68  45  77 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Friday morning for ARZ050-051-059>061.

     Wind Advisory until noon CST Friday for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until noon CST Friday for LAZ001>006-010>014-
     017>022.

OK...Flood Watch through Friday morning for OKZ077.

     Wind Advisory until noon CST Friday for OKZ077.

TX...Wind Advisory until noon CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
LONG TERM....20
AVIATION...20
Hazardous weather outlook, Mar 2, 3:32 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
332 PM CST Thu Mar 2 2023

ARZ071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-032145-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be
two main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ051-060-061-032145-
Howard-Hempstead-Nevada-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Arkansas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes. In
addition, moderate to heavy rainfall will be possible from training
storms that will increase the potential for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flood Watch and Wind Advisory will remain in effect through noon
CST on Friday. Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ050-059-OKZ077-032145-
Sevier-Little River-McCurtain-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes. In
addition, moderate to heavy rainfall will be possible from training
storms that will increase the potential for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flood Watch and Wind Advisory will remain in effect through noon
CST on Friday. Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ070-TXZ096-108>112-124>126-136>138-032145-
Miller-Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

TXZ097-032145-
Bowie-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST on Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:20 PM CSTSpecial Weather StatementSHVBowie40 min
Mar 2, 2:26 AM CSTWind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more34 hr
Mar 2, 2:50 AM CSTSpecial Weather StatementSHVCass, Marion55 min
Mar 2, 4:33 PM CSTTornado Warning Tornado observedSHVFranklin, Red River, Titus27 min
Mar 2, 4:38 PM CSTTornado WarningSHVHarrison, Marion37 min
Mar 2, 4:58 PM CSTSevere Thunderstorm WarningSHVFranklin, Red River, Titus47 min
Mar 2, 5:01 PM CSTTornado WarningSHVHarrison29 min
Mar 2, 5:02 PM CSTTornado WarningSHVCass, Marion28 min
Mar 2, 5:09 PM CSTTornado Warning Tornado observedSHVFranklin, Red River, Titus36 min
Mar 2, 5:24 PM CSTTornado WarningSHVCass, Harrison, Marion28 min
Mar 1, 6:07 PM CSTSpecial Weather StatementSHVHoward23 min
Mar 1, 7:53 PM CSTSpecial Weather StatementSHVMiller37 min
Mar 1, 8:31 PM CSTSpecial Weather StatementSHVHempstead, Nevada29 min
Mar 1, 9:00 PM CSTSpecial Weather StatementSHVNevada30 min

Nearby

Tornado Warnings in Texas, 2023Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.